Follow
Share

The Doctor for the nursing home wants to put my Mom on Aricept. Her primary Doctor tried putting her on it over a year ago and she refused as soon as she found out it was for Alzheimer's. Her primary Doctor said that is was a long shot anyway and probably wouldn't help since her alzheimers is in the moderate stage. I read some of the side effects and am not liking it, but am not her guardian yet so I can't tell them not to give it to her.

This question has been closed for answers. Ask a New Question.
Today is the third day for Mom taking aricept. She's on a 5 mg dosage that she takes at night. Previously she took nothing for her hallucinations, ranting, and paranoia. I switched medical doctors as her doctor wants her to have nothing for these symptoms, not even anything to help her sleep at night. She feels we're all in cahoots against her. Ha! She just called me on the phone as I write this....I let it go to voice mail. (I just left her house about 10 minutes before in the midst of a ranting). Now she is saying that "someone" left the window up in the back room and it's supposed to go down to low temps tonight. These calls come on a continual basis. We are trying to get her into a long term memory care unit, but she tells us she is not leaving her house. I'm sure this sounds like a broken record to a lot of you on this website. Just wondering how long it would take for the aricept to take effect...if it will even work on her at all.
Helpful Answer (0)
Report

Mom refuses to take it anyway. I thought she would, the minute she asked what it was for and they told her dementia she refused to take it.
Helpful Answer (0)
Report

My mother is 82 and takes Aricept. So far its good for Mom.
Helpful Answer (0)
Report

My wife 82 has been on aricep for at least 6 yrs with no side effects do not know where she would be with out in a nursing home but doing pretty good eats well likes to dance and watch game shows on tv always sad but no cure for that I spend 6-7 hrs a day at the home with her very depressing for me but one must play the hand we are dealt(right)
Helpful Answer (0)
Report

My Dad was on Aricept for years, to keep his Mild Cognitive Dementia in check. It did not get worse until about 3 years ago, and I believe it was on it, plus Namenda later on, for a total of 10 years. Consulting with a neurologist who specializes in Dementia or a geriatric psychiatrist would be the best bets to get the current info on what to do. When my Dad was placed into Memory Care facility two years ago, the geri psych MD took him off of all the Aricept and Namenda, saying that once the dementia progresses past moderate stage the meds will not help. My Mom has early Alzheimer's and her neurologist had her try Aricept. It caused her to have uncontrollable diarrhea, so she could not continue it. The side effects are totally different for each person, depending on their own state of health to start with, aside from the dementia/Alzheimer's .
Helpful Answer (2)
Report

Mom was on Aricept and got very nauseated. She couldn't move her head or she would throw up and she lost 20 lbs. It was dc'd and started on Namenda with no side effects. Then added an Exelon Patch and she began to show side effects so I weaned her off. She went down in a hurry. It's hard to tell if the meds are helping until you dc them...I'm considering starting her back on the patch.
Helpful Answer (1)
Report

My mother was put on Aricept when she lived in La. She would sleep all the time and have hallucinations when she was awake. When I moved her to a NH close to me in Fl. I told them to never put her back on Aricept. Two yrs. later I noticed she was behaving the same way. I asked if her meds had been changed and was assured they had not been. Because I had POA I demanded to see her chart. Guess what, they had put her back on it again. Needless to say I raked the NH staff over the coals, big time! Got her off of it and she was back to normal. Sometimes I think they want them to sleep all the time. If you have POA you have to right to read their chart, so do it!!
Helpful Answer (1)
Report

My mom was healthy but definitely in nee of Aricept. She was on the lowest dosage, but got an bleeding ulcer. They took her off of it for a while, but again the lowest dosage and again a bleeding ulcer. So she is off of medicine. Very healthy again, but losing more memory all the time.
Helpful Answer (0)
Report

My husband, 76, only takes Namenda now. His doctor said he could go off it as it didn't seem to be helping, so he stopped taking it for a couple of weeks. I could tell a huge difference, he declined very rapidly, so put him back on the Namenda, which seemed to slow it back down again. Namenda now comes in generic, so that helps with the expense.
Helpful Answer (0)
Report

My wife, 73, began taking Aricept and Namenda 4 years ago. As the Aricept was titrated up, she began experiencing sudden and explosive diarrhea--disruptive to both comfort and social relationships. She continued on the Namenda, but was changed from Aricept to the Exelon patch. This greatly reduced the intestinal discomfort. After about 3 years with the Exelon/Namenda combination, it seems that the symptoms of Alzheimer's are still developing, but at a slower pace than most of our acquaintances who are dealing with Alzheimer's. We consider the considerable expense to be well-worth the increased well-being that she experiences.
Helpful Answer (1)
Report

Our neurosurgeon put my husband on Aricept. His nose ran constantly from it. Also, he started having hallucinations every night, usually around 4:00 in the morning. First thing he saw was Jesus, smiling at him. One night he saw his dad, one night he saw his brother, both who were passed away many years ago. And he saw message boards on the wall. A really strange one was he saw a message board with our names at the top and the message said "Please come and pick me up at the corner of 112th & Huron at 5:00 this afternoon." And then our son's name at the bottom. And we couldn't believe it, at 5:00, our son called and he had ran out of gas, and had no money, at that exact location. It was amazing. One night he saw a girl standing beside the bed and she said "You have to move your car, I have to get my car out so I can go to work." My husband got up and looked in the garage and there were no strange cars. Many, many interesting things that he saw. He'd wake up and there someone would be standing, or the message board. When he quit taking the Aricept, they stopped. Kind of missed those hallucinations too!
Helpful Answer (2)
Report

My Dad was on Aricept and now on different medication for Alzheimer's. Unfortunately, the disease runs in his family as he has had 3 siblings that have had it. My Dad was diagnosed with Mild Cognitive Impairment last year which is the beginning stages of Alzheimer's. We chose to put him on the meds. The reason for the medication is that it does not reverse the disease or make it better, but it prolongs the progression of the disease. The medication can hold a patient right where they are with the progression for up to 7 to 10 years. If there is any progression of the disease while on the medication, it helps keep the progression slow...we chose to try this instead of taking the chance of my Dad actually progressing rapidly with the disease. All 3 of his siblings had a fast progression. My Dad is 85 years old, and the chance we are taking is that he could live the rest of his life without actually getting the disease. No pill is without it's issues, but you have to out way the outcome versus the issues. I have had some exposure to people with Alzheimer's and so have my parents. We chose to take the chance with the medication as it far out ways the horror of actually have Alzheimer's. All I can say is, do your homework on Alzheimer's and talk to the doctors...you have to make an informed judgement. Alzheimer's is a horrid disease that is not only hard on the patient, but hard on the family. You have to have a plan!!!
Helpful Answer (2)
Report

My mom, 92 with VD is on both for many years...I only notice a behavior change when she comes back from visits with family who do not make sure she is taking them. I believe meds are still a controversy.
Helpful Answer (0)
Report

We found that Aricept caused loss of appetite - we saw no difference when it was stopped.
Helpful Answer (0)
Report

FIL takes Aricept and next they added Namenda as well. No side effects what so ever. It seems the amount has to be bumped up every 6 mos or so. Started at 5mg then added Namenda at 5 and then Aricept changed to 10 and so on, he is now on 10 of each and we are seeing the doc next week and I anticipate a bump again as the behavior has changed again. Sigh...
Helpful Answer (0)
Report

My mother has vascular dementia. Her doctor just took her off of Aricept as he said it was only prescribed for two years.
Helpful Answer (1)
Report

My husband, (age 86)started this medication slowly and is currently on 15 mg. I believe it has helped slow down the effects. When the doctor added Namenda, it did have obvious side effects.... Balance mostly so we took him off but have kept using aricept. I will not stop using aricept
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.